Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 71, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at May 11, 2008, 1:35 PM CDT for Mahaska County, Marion County, Iowa. It took effect at May 11, 2008, 2:03 PM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2008, 1:35 PM CDT (18:35 UTC)
- In effect from
- May 11, 2008, 2:03 PM CDT
- Expired
- May 11, 2008, 5:58 PM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
Counties Mahaska County, IA, Marion County, IA
The radar
The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cedar Creek near Bussey (BSSI4). The gauge peaked at 17.94 ft at May 11, 2008, 1:00 PM CDT.
- Action stage
- 16 ft
- Minor stage
- 25 ft
- Moderate stage
- 30 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05489000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KDMX 111835 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 135 PM CDT SUN MAY 11 2008 ...A FLOOD WARNING HAS BEEN ISSUED FOR THE CEDAR CREEK... .HEAVY RAIN OVER THE PAST 24 HOURS HAS CAUSED CEDAR CREEK AT BUSSEY TO RISE RAPIDLY. DRIER WEATHER IS IN THE FORECAST THE NEXT COUPLE DAYS WHICH SHOULD ALLOW THE RIVER TO FALL. IAC123-125-121835- /O.NEW.KDMX.FL.W.0071.080511T1932Z-080513T0223Z/ /BSSI4.1.ER.080511T1932Z.080512T0000Z.080512T0223Z.NO/ 135 PM CDT SUN MAY 11 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE CEDAR CREEK AT BUSSEY. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 1:00 PM SUNDAY THE STAGE WAS 17.9 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 18.0 FEET. * THE RIVER WILL RISE TO NEAR 18.2 FEET THIS AFTERNOON AND THEN QUICKLY FALL BELOW ITS FLOOD STAGE THIS EVENING. $$ S
2 follow-up statements
000 WGUS83 KDMX 111904 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 204 PM CDT SUN MAY 11 2008 ...A FLOOD WARNING CONTINUES FOR THE CEDAR CREEK...CHARITON RIVER... DES MOINES RIVER... IAC179-121904- /O.CON.KDMX.FL.W.0070.000000T0000Z-080513T1200Z/ /OTMI4.1.ER.080511T1355Z.080512T0000Z.080512T1200Z.NO/ 204 PM CDT SUN MAY 11 2008 THE FLOOD WARNING CONTINUES FOR THE DES MOINES RIVER AT OTTUMWA. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 1:00 PM SUNDAY THE STAGE WAS 10.2 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 10.0 FEET. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 10.3 FEET BY SUNDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE MONDAY MORNING. $$ IAC123-125-121903- /O.EXT.KDMX.FL.W.0071.080511T1903Z-080513T0123Z/ /BSSI4.1.ER.080511T1859Z.080512T0000Z.080512T0123Z.NO/ 204 PM CDT SUN MAY 11 2008 THE FLOOD WARNING CONTINUES FOR THE CEDAR CREEK AT BUSSEY. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 1:00 PM SUNDAY THE STAGE WAS 17.9 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 18.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY SUNDAY AFTERNOON AND CONTINUE TO RISE TO NEAR 18.3 FEET BY SUNDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE BY SUNDAY EVENING. $$ IAC117-121903- /O.CON.KDMX.FL.W.0069.000000T0000Z-080513T1300Z/ /CHTI4.1.ER.080511T1545Z.080512T0000Z.080512T1300Z.NO/ 204 PM CDT SUN MAY 11 2008 THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 1:15 PM SUNDAY THE STAGE WAS 15.3 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.5 FEET BY SUNDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE MONDAY MORNING. $$ S
000 WGUS83 KDMX 112258 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 558 PM CDT SUN MAY 11 2008 ...THE FLOOD WARNING FOR THE CEDAR CREEK HAS BEEN CANCELLED... IAC123-125-112328- /O.CAN.KDMX.FL.W.0071.000000T0000Z-080513T0123Z/ /BSSI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 558 PM CDT SUN MAY 11 2008 THE FLOOD WARNING HAS BEEN CANCELLED FOR THE CEDAR CREEK AT BUSSEY. * AT 5 PM SUNDAY THE STAGE WAS 17.4 FEET. * FLOOD STAGE IS 18.0 FEET. * THE RIVER HAS FALLEN BELOW FLOOD STAGE...AND NO ADDITIONAL FLOODING IS FORECAST AT THIS TIME. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 11, 12:21 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 11, 12:21 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1221 PM CDT SUN MAY 11 2008 .UPDATED FOR THE 18Z AVIATION DISCUSSION... .DISCUSSION... SFC LOW ALREADY INTO WEST CENTRAL IL...WITH WRAP-AROUND PRECIP SHIELD BEGINNING TO EXIT CWA. ANTICIPATE SYSTEM TO BE FAIRLY PROGRESSIVE IN EXITING THE REGION TODAY...SO SUSPECT MAJORITY OF PRECIP OUT OF THE CWA BY 12Z. HOWEVER MAY SEE A FEW LINGERING SHOWERS ACROSS THE EXTREME EASTERN CWA...SO KEPT A CHANCE/SLGT CHANCE MENTION THROUGH 15Z. WITH PRECIP ENDING...WILL GO AHEAD AND LET THE FLASH FLOOD WATCH GO WITH THE AM ZONE ISSUANCE...AND ATTENTION THEN TURNS TOWARD WINDS. MANY SITES ESPECIALLY ACROSS THE SOUTHERN/WESTERN CWA HITTING WIND ADV CRITERIA...AND EXPECT THAT TREND TO CONTINUE AS PRESSURE GRADIENT TIGHTENS/REMAINS TIGHT THROUGH THE MORNING. NAM INDICATES LARGEST 3 HR PRESSURE RISES BEHIND EXITING SYSTEM ACROSS THE SOUTHERN TWO-THIRDS SO CONTINUE TO LIKE PLACEMENT OF THE CURRENT ADVISORY. HAVE SEEN A FEW ISOLATED SPOTS ACROSS THE NORTH BRIEFLY HIT CRITERIA WITHIN THE PAST HOUR OR TWO...BUT MODELS INDICATE TIGHTEST GRADIENT OVER THEM NOW...WITH GREATEST PRESSURE RISES IN PLACE AS WELL. THEREFORE WILL OPT TO LEAVE THEM OUT OF THE ADVISORY...AS EXPECT MOST SITES TO REMAIN BELOW ADVISORY CRITERIA OVERALL THROUGH THE MORNING. AS FOR TEMPERATURES...ANOTHER COOLER DAY EXPECTED ACROSS THE AREA AS NAM/RUC/GFS INDICATING SLIGHT CAA WITH H85 TEMPS HOVERING AROUND FREEZING THROUGH THE DAY. THEREFORE EVEN WITH CLOUDS EXPECTED TO DECREASE THROUGH THE DAY...WITH THE COLD AIR IN PLACE STILL SEE STRUGGLE TO EXIT THE 50S AT MOST LOCATIONS. NO WX OF CONCERN FOR REMAINDER OF WEEKEND AND INTO MON WITH HIGH PRESSURE CROSSING THE MIDWEST. DRY RETURN FLOW INITIALLY DEVELOPS LATE MON BUT MOISTURE IS LACKING UNTIL OVERNIGHT SO WILL LEAVE WRN SLIGHT CHANCES ESSENTIALLY UNCHANGED. HEADING INTO TUE GFS/ECMWF WILL BE FAVORED SOLUTIONS WITH NAM FROPA SEEMING TO BE TOO SLOW VS CONSENSUS. INTERESTING TEMP/MOISTURE PROFILE SETS UP WITH STEEP LAPSE RATES ABOVE SATURATION BELOW 2KM. HAVE CONTINUED HIGH END POPS FOR TWO SCENARIOS. 295-305K ISENT SFC WITHIN THE STABLE SATURATED LAYER SUGGESTS RAIN POTENTIAL OVER MUCH OF IA TUE INTO TUE EVE. HOWEVER...ALTHOUGH MOISTURE STARVED...STEEP LAPSE RATES H7 AND ABOVE COULD TRIGGER SOME CONVECTION WHICH APPEARS TO BECOME MORE LIKELY SE INTO THE EVE AS THIS WARM LAYER ALOFT ERODES REDUCING THE ELEVATED CIN AS MOISTURE DEEPENS AS WELL. POPS LINGER INTO TUE NIGHT EAST SECTIONS BUT HAVE REMOVED PCPN FOR WED WITH MODELS KICKING SYSTEM OUT AND DRY. HAVE LEANED TOWARD THE LOW END OF GUIDANCE TONIGHT WITH GOOD RADIATIONAL COOLING SCENARIO IN PLACE. TRIMMED A FEW DEGS OFF TUE AND TUE NIGHT BUT LEFT THOSE ESSENTIALLY UNCHANGED. TUE TEMPS ARE PROBLEMATIC HOWEVER WITH NAM MUCH WARMER AND SLOWER CFP. GFS/ECMWF/SREF ALL SUPPORT DROPPING TEMPS EITHER BECAUSE OF COOLER WARM SECTOR OR FASTER FROPA SO HAVE HEADED IN THAT DIRECTION BUT IT STILL MAY NOT BE ENOUGH WITH THE H9/H7 LAYER SATURATION KEEPING TEMPS AT BAY. && .AVIATION...11/18Z SFC LOW PRESSURE CONTINUES TO MOVE EAST INTO THE MID OHIO VALLEY WITH HIGH PRESSURE RIDGING INTO THE WRN PLAINS. MVFR STRATUS WILL CONTINUE TO CLEAR AND WILL BE OUT OF ALO AND OTM BY EARLY THIS AFTERNOON THEN VFR ALL LOCATIONS THROUGH THE REMAINDER OF THE PERIOD. WINDS WILL REMAIN BREEZY THIS AFTERNOON THOUGH DIMINISHING THROUGH THE DAY THEN LIGHT AND VARIABLE OVERNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...DONAVON LONG TERM/SHORT TERM...BSS/MJA
Hazardous weather outlook, May 11, 1:33 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 133 PM CDT SUN MAY 11 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-121845- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 133 PM CDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MINIMAL THUNDERSTORM CHANCES RETURN TO THE FORECAST TUESDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL APPEARS TO BE QUITE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:01 PM CDT | Areal Flood Advisory | DMX | Appanoose, Davis, Jasper, Mahaska, Marion, Monroe and 3 more | 3 hr |
| May 11, 7:28 AM CDT | River Flood Warning | DMX | Lucas | 11 hr |
| May 11, 8:51 AM CDT | River Flood Warning | DMX | Wapello | 10 hr |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.